Connecticut, 2019

Damaging Wind in Connecticut, July 22, 2019

July 22, 2019 · NWS OKX · 1 event in 1 county or zone

A cold front stalled as a stationary boundary triggering severe thunderstorms that impacted Southern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front stalled as a stationary boundary triggering severe thunderstorms that impacted Southern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 22, 2:40 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 22, 2:40 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service New York NY
340 PM EDT Mon Jul 22 2019

.SYNOPSIS...
A frontal boundary remains stalled over the area into Tuesday,
with waves of low pressure developing along it. High pressure
then builds from the west, allowing the boundary to move east of
the area by Wednesday. High pressure remains over the area into
the weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An approaching cold front is triggering a few thunderstorms across
northwest parts of the area. These thunderstorms are forecast
to expand in intensity and coverage through the afternoon and
evening. With any thunderstorm development there is the
potential of strong gusty winds and frequent lighting and the
potential for urban flash flooding, especially across
northeastern New Jersey, the Lower Hudson Valley, NYC, Nassau
County, NY and southeastern Connecticut where storms may back
build and train across the same area. A flood watch remains in
effect and has been expanded into Fairfield and New Haven
counties in Connecticut. The threat for severe weather is
expected to diminish overnight but expect rainfall to continue
through Tuesday morning. See the hydrology section for more
information.

Additionally, veering winds with height in the vicinity of the
frontal boundary may support weak rotation, and the potential
for a weak/brief tornado.

Temperatures tonight will be in the mid to upper 60s to near 70.

There is a low rip current risk for Atlantic Ocean beaches today.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The frontal system will remain over the area, with the threat
for heavy rainfall and locally gusty winds continuing at least
into Tuesday morning, before building high pressure from the
west gradually allows the system to move offshore. With light
winds and recent moisture, fog may develop into Tuesday night.
Expect temperatures to be well below climatological normals on
Tuesday, then closer to normal overnight.

There is a moderate rip current risk for Atlantic Ocean beaches
on Tuesday morning, possibly becoming high in the afternoon.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Strong polar upper low drops into Hudson Bay during the mid to late
week, gradually shearing the closed low currently over Northern
Quebec towards Greenland. The associated deep Eastern US troughing
will slowly weaken through the week as a result, with weak upper
ridging signaled for the weekend ahead of the next closed
shearing eastward just north of the Great lakes.

At the surface, generally tranquil conditions expected, with weak
and elongated high pressure sprawled across the Eastern US in wake
of the offshore cold front slowly drifting eastward. A gradual
moderation in temps expected through the period, starting a
seasonable levels with comfortable humidity mid week and rising to
above seasonal with increasing humidity late week into the
weekend.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
A front will remain near the terminals today as a wave of low
pressure develops and moves along the front into tonight.

Showers and thunderstorms have developed across northern NJ and
the Lower Hudson Valley. As these storms approach, expect MVFR
conditions to develop. Some storms may become severe and
produce gusty winds and heavy rainfall, mainly in the 20-00Z
time frame. The MVFR or lower conditions and the threat of
Showers and isolated thunder will continue into the overnight
hours and Tuesday morning. VFR conditions will return during the
mid to late part of Tuesday.

Winds are generally light or out of the south-southeast, however
the forecast becomes tricky through the afternoon as a wave of low
pressure moves along the front. Winds should favor a SE
direction before veering to the W/NW later in the day and
tonight.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Low confidence wind forecast, amendments
likely.

KLGA TAF Comments: Low confidence wind forecast, amendments
likely.

KEWR TAF Comments: Low confidence wind forecast, amendments
likely.

KTEB TAF Comments: Low confidence wind forecast, amendments
likely.

KHPN TAF Comments: Low confidence wind forecast, amendments
likely.

KISP TAF Comments: Low confidence wind forecast, amendments
likely.

.OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
.Tuesday afternoon...Scattered showers, with MVFR or lower
conditions expected.
.Wednesday though Saturday...VFR.

&&

.MARINE...
A front will remain stalled over the waters at least into
Tuesday, with waves of low pressure passing along it. Any
showers and thunderstorms that develop along or near the
boundary will likely have locally heavy downpours with
visibility restrictions, and the potential for gusty winds.
Winds will remain light outside of any thunderstorms.

A Small Craft Advisory is in effect for ocean seas to build near 5
ft and persist through Tuesday night.

In general seas will continue to gradually subside into mid week as
the system moves east and high pressure begins to build. Winds and
seas will then remain tranquil into the weekend with high pressure
over the area.

&&

.HYDROLOGY...
1.5 to 2 inches of average basin rainfall is expected into Tuesday
with locally higher amounts. The highest amounts are forecast to be
across parts of NYC and to the north and west. Urban and low-lying
flooding will be most likely. The flash flood watch remains in
effect for northeastern New Jersey and New Jersey and Lower Hudson
Valley, and has been expanded into Fairfield and New Haven counties
in Connecticut.

No hydrologic impacts are then expected through the remainder
of the week.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through Tuesday morning for CTZ005-006-009-
     010.
NY...Flash Flood Watch through Tuesday morning for NYZ067>075-
     176>179.
NJ...Flash Flood Watch through Tuesday morning for NJZ002-004-006-
     103>108.
MARINE...Small Craft Advisory for hazardous seas from midnight tonight
     to 6 PM EDT Tuesday for ANZ350-353-355.

&&

SYNOPSIS...Fig/NV
NEAR TERM...Fig
SHORT TERM...Fig
LONG TERM...NV
AVIATION...BC
MARINE...Fig/NV
HYDROLOGY...Fig/NV
EQUIPMENT...
Hazardous weather outlook, Jul 22, 2:14 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
314 PM EDT Mon Jul 22 2019

CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>075-176>179-231000-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
314 PM EDT Mon Jul 22 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ007-008-011-012-NYZ078>081-231000-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northwestern Suffolk-Northeastern Suffolk-
Southwestern Suffolk-Southeastern Suffolk-
314 PM EDT Mon Jul 22 2019

...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ330-335-338-340-345-350-353-355-231000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
314 PM EDT Mon Jul 22 2019

...SEVERE THUNDERSTORM WATCH 538 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 22, 2:47 PM EST, 44 minutes before
Special Weather Statement
National Weather Service New York NY
347 PM EDT Mon Jul 22 2019

CTZ005-006-009-NYZ068>070-222030-
Northern Fairfield-Southern Fairfield-Northern New
Haven-Putnam-Rockland-Northern Westchester-
347 PM EDT Mon Jul 22 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAIRFIELD...
NORTHWESTERN NEW HAVEN...NORTHERN WESTCHESTER...PUTNAM AND ROCKLAND
COUNTIES...

At 347 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Hopewell Junction to near Yorktown
Heights to New City. Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

These storms will be near...
  Carmel around 400 PM EDT.
  Sherman and Brewster around 405 PM EDT.
  Mount Kisco around 410 PM EDT.
  Ridgefield and Bedford around 415 PM EDT.
  Stamford and Danbury around 420 PM EDT.
  Newtown and Redding around 425 PM EDT.
  Shelton and New Canaan around 430 PM EDT.

LAT...LON 4165 7349 4164 7350 4150 7344 4151 7339
      4149 7337 4147 7332 4151 7332 4151 7316
      4156 7317 4157 7309 4163 7302 4139 7306
      4118 7331 4111 7405 4130 7389 4150 7385
      4153 7353 4167 7352
TIME...MOT...LOC 1947Z 261DEG 34KT 4160 7375 4132 7380 4117 7399

NV
Local storm report, Jul 22, 3:04 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
404 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             OAKLAND                 41.03N  74.24W
07/22/2019  M1.50 INCH       BERGEN             NJ   SOCIAL MEDIA

            PING PONG SIZE HAIL REPORTED

&&

JP
Local storm report, Jul 22, 3:07 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
407 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             WAYNE                   40.95N  74.25W
07/22/2019  M1.00 INCH       PASSAIC            NJ   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

&&

JP
Local storm report, Jul 22, 3:11 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
411 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             FRANKLIN LAKES          41.01N  74.21W
07/22/2019  M1.00 INCH       BERGEN             NJ   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED.

&&

JP
Local storm report, Jul 22, 3:17 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
417 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             POMPTON                 40.99N  74.28W
07/22/2019  M0.75 INCH       PASSAIC            NJ   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL REPORTED.

&&

JP
Local storm report, Jul 22, 3:22 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
422 PM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             FRANKLIN LAKES          41.01N  74.21W
07/22/2019  M1.50 INCH       BERGEN             NJ   TRAINED SPOTTER

            PING PONG SIZE HAIL REPORTED.

&&

JP

The radar

The Brookhaven radar (KOKX), 82 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
July 22, 3:31 PM EST
Where
Fairfield County, 0.52 mi E of Brook Field
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
41.480, -73.410

Trees and limbs reported down. Time is estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2019Every state in 2019This day in weather historyWarnings in Connecticut, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843655.